Tacrolimus (FK-506) is an important immunosuppressive agent most often given for maintenance immunosuppression to prevent acute cellular organ rejection. A 57-year-old woman with end-stage renal disease presumed secondary to chronic glomerulonephritis underwent a living related renal allograft transplantation. She tolerated the surgery well and was discharged on postoperative day 5. She was stabilized with prednisone, azathioprine, and tacrolimus. Two years after transplantation, nefazodone 50 mg twice/day orally was prescribed due to depression. After 1 week of nefazodone therapy the patient experienced headache, confusion, and 'gray areas' in her vision, without abnormal ophthalmologic findings. Her serum creatinine was elevated to 2.2 mg/dl (baseline 1.5 mg/dl), and trough tacrolimus level was markedly elevated (> 30 ng/ml). Both tacrolimus and nefazodone are metabolized by the cytochrome P450 (CYP) 3A4 system. We suspect that nefazodone inhibits metabolism of tacrolimus. Coadministration of antidepressant agents such as nefazodone, or any other drug that inhibits the CYP3A4 isoenzyme subfamily, should be anticipated to interfere with tacrolimus metabolism. Monitoring blood concentrations of tacrolimus is vital, and appropriate dosage adjustments are required when the two drugs are administered concurrently to avoid serious interactions such as nephrotoxicity and neurotoxicity.
|Original language||English (US)|
|Number of pages||4|
|Issue number||6 I|
|State||Published - Nov 1998|
ASJC Scopus subject areas
- Pharmacology (medical)
- Pharmacology, Toxicology and Pharmaceutics(all)